PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What are the directions for taking acetaminophen?

ANSWER

Read the label on your medication. Don’t take more than directed, even if you’re still in pain or don't feel well.

Even when you stick to the recommended dose, you shouldn’t take acetaminophen for more than 10 days for pain, or 3 days for fever. If you still feel like you need relief, call your doctor, nurse, or pharmacist.

Adults should not get more than 4,000 milligrams of acetaminophen per day from all sources. That’s no more than 12 regular-strength pills at 325 milligrams per pill, or 8 extra-strength pills at 500 milligrams per pill.

For children, the daily limit depends on their weight and age. Check how many milligrams are in your child’s doses, and follow the directions on the label exactly.

You may need to switch your child’s weight from pounds to kilograms -- you can use an online calculator to do that. If you're not sure how much is OK, ask your doctor or pharmacist. To help you keep track, write down all the medicines you give your child each day.

SOURCES:

Acetaminophen Awareness Coalition.

American Liver Foundation.

FDA.

Reviewed by Minesh Khatri on March 31, 2019

SOURCES:

Acetaminophen Awareness Coalition.

American Liver Foundation.

FDA.

Reviewed by Minesh Khatri on March 31, 2019

NEXT QUESTION:

How can you pass the daily limit for acetaminophen?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.